Washington, 2014

Hail in Washington, November 23, 2014

November 23, 2014 · NWS PQR · 1 event in 1 county or zone

A rotating thunderstorm that developed offshore of the Long Beach Peninsula intensified as it moved onto the land. The thunderstorm mainly tracked over uninhabited land, but near by spotters reported lightning, heavy rain and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A rotating thunderstorm that developed offshore of the Long Beach Peninsula intensified as it moved onto the land. The thunderstorm mainly tracked over uninhabited land, but near by spotters reported lightning, heavy rain and small hail. The thunderstorm weakened as it reached Naselle, WA, but not before producing very large hail near.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 23, 7:26 AM PST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 23, 7:26 AM PST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PORTLAND OR
726 AM PST SUN NOV 23 2014

.SYNOPSIS...AFTER A BRIEF LULL IN SHOWERS EARLY THIS MORNING...THE
NEXT FRONT WILL BRING RAIN AND MOUNTAIN SNOW TO SOUTHWEST WASHINGTON
MIDDAY TODAY...MOVING SOUTH THROUGH THIS AFTERNOON. SNOW LEVELS WILL
REMAIN NEAR THE CASCADE PASSES...BUT ACCUMULATIONS ARE EXPECTED TO BE
MINOR FOR THE NORTHERN OREGON PASSES. A FLAT UPPER RIDGE WILL BUILD
INTO CALIFORNIA AND OREGON MONDAY AND TUESDAY...BUT SHOULD REMAIN
WEAK ENOUGH FOR SYSTEMS TO CLIP OUR NORTHERN ZONES WITH OCCASIONAL
WET WEATHER. VALLEY INVERSIONS WILL LIKELY BUILD IN THE CENTRAL AND
SOUTH WILLAMETTE VALLEY...WITH FOG POSSIBLY BECOMING MORE PERSISTENT
BY THE MIDDLE OF NEXT WEEK. ANOTHER ORGANIZED FRONTAL SYSTEM MAY
BRING MORE RAIN TO THE REGION FOR THANKSGIVING WEEKEND.

&&

.UPDATE...THERE IS A A LINE OF THUNDERSTORMS OFFSHORE JUST REACHING
THE SW WASHINGTON COAST. THIS LINE PREVIOUSLY PRODUCED SEVERAL
LIGHTNING STRIKES ALONG THE WASHINGTON COAST AND A FEW STRIKES
INLAND OVER THE NORTHERN WASHINGTON CASCADES. HAVE DONE A QUICK
UPDATE TO EXPAND THE AREA OF ISOLATED THUNDERSTORMS FROM THE SW
WASHINGTON COAST TO THE SW WASHINGTON CASCADES. THERE IS MORE
CONFIDENCE FOR THUNDERSTORMS OVER THE COAST THAN INLAND. HAVE ALSO
ISSUED A SPECIAL MARINE WARNING FOR THE COASTAL WATERS AS THE LINE
WILL GENERATE A BRIEF PERIOD OF GUSTY WINDS AND ABUNDANT LIGHTNING
OVER THE COASTAL WATERS. THE LINE OF STORMS IS MOVING VERY
SLOWLY...AND MODELS HIGH RESOLUTION MODELS SUGGEST THAT IT WILL FALL
APART SHORTLY OR BEFORE REACHING OREGON. WE WILL BE MONITORING THIS
CLOSELY AND MAKE FURTHER UPDATES IF NECESSARY. TJ

PREVIOUS SHORT TERM...TODAY THROUGH WEDNESDAY...LIGHT SCATTERED
SHOWERS CONTINUE TO PUSH ACROSS THE REGION THIS MORNING. SURFACE
OBSERVATIONS ARE SHOWING BETWEEN 0.01-0.05 INCHES OF PRECIPITATION
IN THE PAST 3 HOURS ACROSS THE COAST RANGE AND INLAND VALLEYS...WITH
HIGHER AMOUNTS OVER THE CASCADES. THE PRECIP ASSOCIATED WITH THE
NEXT FRONTAL BAND IS ALREADY POPPING UP ON KATX AND KLGX RADARS IN
WASHINGTON...WITH EMBEDDED LIGHTNING AS THE COLD FRONT APPROACHES
THE COASTAL WATERS.

THE 06Z GFS AND NAM ARE SHOWING DECENT CAPE VALUES FOR OVER THE
COASTAL WATERS...AND GIVEN THE CONVECTIVE NATURE OF THE SHOWERS AS
SEEN ON RADAR SO FAR THIS MORNING...CANNOT RULE OUT THE POSSIBILITY
OF AN ISOLATED THUNDERSTORM OR TWO OVER OUR SW WASHINGTON/NW OREGON
COASTAL WATERS.

THERE HAS ALSO BEEN ENOUGH CLEARING THIS MORNING TO MAINTAIN SOME
LOCALIZED PATCHY FOG OVER THE INLAND VALLEYS. EXPECT ANY LINGERING
FOG TO DISSIPATE LATER THIS MORNING WITH THE INCREASING RAIN AS THE
COLD FRONT APPROACHES THE REGION. MUCH OF THE ENERGY WILL BE FOCUSED
FURTHER NORTH OF OUR FORECAST AREA...WITH THE EXCEPTION OF AREAS
NORTH OF THE COLUMBIA RIVER AND IN PARTICULAR THE SW WASHINGTON
CASCADES. 06Z NAM AND GFS SHOW A BULLSEYE OF ABUNDANT PRECIPITATION
OVER THE SW WASHINGTON CASCADES THIS MORNING AND AFTERNOON...BEFORE
MODELS HAVE THE FRONT SAG FURTHER SOUTHEAST. WITH SNOW LEVELS STILL
AROUND 4000 FT...STILL EXPECTING ABOUT 6-9 INCHES OF ACCUMULATING
SNOW IN A 12 HOUR PERIOD. MODELS ARE IN GOOD AGREEMENT ADVISORY LEVEL
SNOW ACCUMULATIONS WILL IMPACT THE SW WASHINGTON CASCADES... WHILE
1-3 INCHES OF SNOW COULD STILL FALL OVER THE NW OREGON CASCADES AS
THE COLD FRONT SAGS SOUTH LATER TODAY. AREAS FURTHER SOUTH WILL SEE
MUCH LESS.

ELSEWHERE...EXPECT COOL AND RAINY CONDITIONS THROUGH THIS EVENING.
TOTAL PRECIP AMOUNTS LOOK RATHER MARGINAL...WITH MOST LOCATIONS
TOPPING OUT AROUND 0.15 INCHES OF RAIN IN A 24 HOUR PERIOD. LOWER
PRECIP AMOUNTS ARE EXPECTED THE FURTHER SOUTH YOU GO.

HIGH PRESSURE BEGINS TO BUILD OVER THE EASTERN PACIFIC LATE TONIGHT
INTO MONDAY...WHICH SHOULD KEEP THE REGION FAIRLY DRY BUT CLOUDY. BUT
THE THREAT FOR VALLEY FOG INCREASES...ESPECIALLY FOR THE CENTRAL AND
SOUTH WILLAMETTE VALLEY AS WELL AS THE CENTRAL COAST. MODELS HAVE
BEEN CONSISTENT IN SHOWING A FEW DISTURBANCES RIDING OVER THE RIDGE
AND BRINGING SOME PRECIP MAINLY TO THE FAR NORTHERN FORECAST ZONES BY
MONDAY EVENING. EXPECT THIS PATTERN OF NORTHERN SHOWERS WITH SOUTHERN
VALLEY AND COASTAL FOG TO CONTINUE THROUGH WEDNESDAY. /27

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...OVERALL MODELS ARE
ATTEMPTING TO FLATTEN THE UPPER LEVEL RIDGE LATE WEDNESDAY. BUT ONCE
WE GET TO THANKSGIVING MORNING...MODEL SOLUTIONS VARY CONCERNING THE
NEXT PACIFIC FRONTAL SYSTEM APPROACHING THE REGION THANKSGIVING DAY.
THE 06Z GFS SHOWS A RATHER WELL-ORGANIZED FRONTAL BAND REACHING THE
SW WASHINGTON/NW OREGON COAST IN THE MORNING...WITH RAIN SPREADING
INLAND BY THE AFTERNOON...RIGHT IN TIME FOR THANKSGIVING DINNER. WILL
HAVE TO SEE WHAT THE 12Z ECMWF DOES WITH THIS SYSTEM...AND WHETHER OR
NOT IT MAINTAINS ITS LIGHTER RAIN/RIDGY SOLUTION. A MUCH
STRONGER AND WETTER SYSTEM LOOKS TO MOVE IN OVER THE WEEKEND WHICH
COULD POSE A THREAT TO TRAVELERS RETURNING AFTER THE THANKSGIVING
HOLIDAY. DETAILS AT THIS POINT ARE STILL UNKNOWN AND WILL BE REFINED
WITH FUTURE UPDATES. THE GOOD NEWS IS THAT TEMPERATURES IN THE
EXTENDED WILL BE AT OR ABOVE SEASONAL NORMALS. /64/27

&&

.AVIATION...A POST FRONTAL SHOWERY AIR MASS WILL LEAD TO VFR
CONDITIONS AT MOST TAF SITES ACROSS NORTHWEST OREGON AND SOUTHWEST
WASHINGTON EARLY THIS MORNING. HOWEVER...OCCASIONALLY ENOUGH
CLEARING WILL OCCUR FOR SCATTERED TAF SITES TO DETERIORATE INTO
MVFR AND IFR CONDITIONS. CONDITIONS SHOULD THEN SUBSEQUENTLY
IMPROVE AS THE NEXT SHOWER MOVES OVERHEAD.

A FRONT OFF THE WASHINGTON COAST IS PRODUCING LIGHTNING AND A
NARROW BAND OF HEAVY RAIN. THIS FRONT WILL WEAKEN AS IT PUSHES
INTO NORTHWEST OREGON...BUT IT MAY ALLOW FOR A PERIOD OF MVFR
CONDITIONS AT KAST AND THE KPDX METRO TAF SITES TOWARDS MIDDAY.
THERE IS A CHANCE MVFR CONDITIONS MAY PERSIST TOWARDS 12Z MONDAY
FOR THE PORTLAND METRO TAF SITES. FARTHER SOUTH WHERE CLEARING
THIS EVENING WILL BE MORE LIKELY TO OCCUR...IFR CONDITIONS MAY
DEVELOP AT KEUG...KSLE AND EVEN KHIO TOWARDS 12Z MONDAY.

KPDX AND APPROACHES...A POST FRONTAL SHOWERY AIR MASS WILL LEAD
TO PREDOMINANTLY VFR CONDITIONS TODAY. A BAND OF RAIN ASSOCIATED
WITH A DYING FRONT MAY TEMPORARILY REDUCE CIGS INTO MVFR. THERE IS
A CHANCE THESE CONDITIONS COULD PERSIST WELL INTO SUNDAY
NIGHT...OR PERHAPS DETERIORATE INTO HIGH END IFR CONDITIONS...BUT
CONFIDENCE IN THESE DETAILS IS LOW AT THIS POINT. /NEUMAN

&&

.MARINE...A FRONT OFF THE WASHINGTON COAST IS PRODUCING A NARROW
BAND OF THUNDERSTORMS THAT WILL PUSH TOWARDS THE SOUTH WASHINGTON
COASTAL WATERS EARLY THIS MORNING. GIVEN THE UNSTABLE AIRMASS IN
PLACE...THERE IS SOME CONCERN A BURST OF LOW END GALE FORCE WIND
GUSTS OF 35 KT MAY SURFACE ACROSS THE NORTHERN WATERS THIS MORNING
AS THIS BAND OF THUNDERSTORMS PUSHES THROUGH. CONTINUED THE SMALL
CRAFT ADVISORY FOR NOW...BUT WILL MONITOR TRENDS UPSTREAM TO SEE
IF A SHORT FUSED GALE WARNING IS NECESSARY. OTHERWISE...EXPECT
GUSTY WINDS TO TAPER OFF THIS AFTERNOON...AND SEAS TO PEAK IN THE
MID TEENS BEFORE DECREASING TONIGHT INTO MONDAY.

A WEAK FRONT WILL PUSH INTO THE WATERS LATE MONDAY...BUT ASIDE
FROM SOME SMALL CRAFT ADVISORY LEVEL WIND GUSTS OF 25 KT...NOT
EXPECTING MUCH IMPACT. WINDS MAY STAY A BIT GUSTIER ACROSS THE
NORTHERN WATERS EARLY TO MID WEEK BEFORE A SLOW MOVING LOW PRESSURE
SYSTEM IMPACTS THE WATERS MID TO LATE NEXT WEEK. LOW END GALE FORCE
WIND GUSTS MIGHT BE SQUEEZED OUT OF THIS SYSTEM AT SOME POINT...BUT
THE SCENARIO DOES NOT LOOK ALL THAT PROMISING FOR A SOLID GALE
FORCE OR HIGHER WIND EVENT FOR THE WATERS. /NEUMAN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 10 PM PST
    THIS EVENING FOR SOUTH WASHINGTON CASCADES.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 3 PM PST THIS AFTERNOON
    FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
   OUT 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 9 AM PST MONDAY
     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT
    60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 9 AM
    PST MONDAY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.

In the hours before

Special weather statement, Nov 23, 8:52 AM PST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
852 AM PST SUN NOV 23 2014

ORZ001-WAZ021-231715-
NORTH OREGON COAST OR-SOUTH WASHINGTON COAST WA-
852 AM PST SUN NOV 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLATSOP AND
SOUTHWESTERN PACIFIC COUNTIES UNTIL 915 AM PST...

AT 851 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER LONG BEACH...MOVING EAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LONG BEACH...OCEAN PARK...ILWACO...KLIPSAN BEACH...SEAVIEW...CHINOOK
AND OCEANSIDE.

IN WASHINGTON THIS INCLUDES U. S. HIGHWAY 101 BETWEEN MILE MARKERS 4
AND 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4648 12406 4649 12404 4638 12401 4637 12396
      4645 12394 4645 12393 4627 12388 4626 12399
      4627 12398 4628 12395 4632 12402 4629 12405
      4629 12402 4627 12401 4627 12408
TIME...MOT...LOC 1651Z 257DEG 37KT 4634 12411

JFP

The radar

The Langley Hill radar (KLGX), 86 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pacific

When
November 23, 9:20 AM PST to 9:30 AM PST
Where
Pacific County, Naselle
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
46.370, -123.820

A Pacific County Sheriff officer took photos of very large hail that fell near the Naselle-Grays River School District Office. The size of the hail was estimated to have a 1.25 inch diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546711.